Israel Journal of Mathematics

, Volume 55, Issue 3, pp 289–304 | Cite as

Periodicity and absolute regularity

  • Henry Berbee


For a stationary ergodic process it is proved that the dependence coefficient associated with absolute regularity has a limit connected with a periodicity concept. Similar results can then be obtained for stronger dependence coefficients. The periodicity concept is studied separately and it is seen that the double tailσ-field can be trivial while the period is 2. The paper imbeds renewal theory in ergodic theory. The total variation metric is used.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. L. Adler and P. C. Shields,Skew products of Bernoulli shifts with rotations, Israel J. Math.12 (1972), 215–222.MATHMathSciNetGoogle Scholar
  2. 2.
    H. C. P. Berbee,Random walks with stationary increments and renewal theory, Mathematical Centre Tracts112, 1979.Google Scholar
  3. 3.
    R. C. Bradley,Central limit theorems under weak dependence, J. Multivar. Anal.11 (1981), 1–16.MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    R. C. Bradley,Some remarks on strong mixing conditions, Proc. 7th Conf. in Prob. and Statistics, Brašov, Romania, 1982.Google Scholar
  5. 5.
    R. C. Bradley,Absolute regularity and functions of Markov chains, Stoch. Process. Appl.14 (1983), 67–77.MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    J. L. Doob,Stochastic Processes, Wiley, New York, 1953.MATHGoogle Scholar
  7. 7.
    J. Feldman,New K-automorphisms and a problem of Kakutani, Israel J. Math.42 (1976), 16–38.CrossRefGoogle Scholar
  8. 8.
    W. Feller,An Introduction to Probability Theory and its Applications. Vol. II, Wiley, New York, 1969.Google Scholar
  9. 9.
    N. A. Friedman and D. S. Ornstein,On isomorphism of weak Bernoulli transformations, Advances in Math.5 (1970), 365–394.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    V. M. Gurevič,On one-sided and two-sided regularity of stationary random processes, Dokl. Akad. Nauk SSSR210 (1973), 763–766 = Soviet Math. Dokl.14 (1973), 804–808.MathSciNetGoogle Scholar
  11. 11.
    P. R. Halmos,Lectures on Ergodic Theory, Chelsea, 1956.Google Scholar
  12. 12.
    I. A. Ibragimov and Y. A. Rozanov,Gaussian Random Processes, Springer-Verlag, Berlin, 1978.MATHGoogle Scholar
  13. 13.
    S. Kakutani,Random ergodic theory and Markoff processes with a stable distribution, Proc. 2nd Berkeley Symp. Math. Statist. and Prob., 1950, pp. 247–261.Google Scholar
  14. 14.
    S. Kalikow,T, T −1 Transformation is not loosely Bernoulli, Ann. of Math.115 (1982), 393–409.CrossRefMathSciNetGoogle Scholar
  15. 15.
    F. Ledrappier,Sur la condition de Bernoulli faible et ses applications, inThéorie Ergodique, Proceedings 1973/1974 (J. P. Conze and M. S. Keane, eds.), Springer Lecture Notes in Mathematics532, 1976, pp. 152–159.Google Scholar
  16. 16.
    I. Meilijson,Mixing properties of a class of skew-products, Israel J. Math.19 (1974), 266–270.CrossRefMathSciNetGoogle Scholar
  17. 17.
    D. S. Ornstein,Random walks I, Trans. Am. Math. Soc.138 (1969), 1–43.CrossRefMathSciNetGoogle Scholar
  18. 18.
    D. Ornstein and L. Sucheston,An operator theorem on ℒ 1-convergence to zero with applications to Markov kernels, Ann. Math. Statist.41 (1970), 1631–1639.MathSciNetGoogle Scholar
  19. 19.
    D. S. Ornstein and B. Weiss,Every transformation is bilaterally deterministic, Israel J. Math.21 (1975), 154–158.MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    V. A. Rohlin and Ja. G. Sinai,Construction and properties of invariant measurable partitions, Dokl. Akad. Nauk SSSR141 (1961), 1038–1041 = Soviet Math. Dokl.2 (1961), 1611–1614.MathSciNetGoogle Scholar
  21. 21.
    C. Ryll-Nardzewski,Remarks on processes of calls, Proc. 4th Berkeley Symp. Math. Statist. and Prob., Vol. II, 1961, pp. 455–465.Google Scholar
  22. 22.
    G. Schwarz,Finitely determined processes — an indiscrete approach, J. Math. Anal. Appl.76 (1980), 146–158.MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    P. C. Shields,Weak and very weak Bernoulli partitions. Monatsh. Math.84 (1977), 133–142.MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    V. A. Volkonskii and Yu. A. Rozanov,Some limit theorems for random functions II, Teor. Veroyatnast. i Primenen6 (1961), 202–215 = Theory Prob. Appl.6 (1961), 186–198.MathSciNetGoogle Scholar
  25. 25.
    J. J. Westman,Sums of dependent random variables J. Math. Anal. Appl.77 (1980), 120–131.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Hebrew University 1986

Authors and Affiliations

  • Henry Berbee
    • 1
  1. 1.Stichting Mathematisch CentrumCentrum Voor Wiskunde en InformaticaAmsterdamThe Netherlands

Personalised recommendations